Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 28, 2023, 9:23 PM CDT for Graham County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2023, 9:23 PM CDT (02:23 UTC)
- Expired
- May 28, 2023, 9:39 PM CDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Graham County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
223
WFUS53 KGLD 290223
TORGLD
KSC065-290315-
/O.NEW.KGLD.TO.W.0042.230529T0223Z-230529T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
923 PM CDT Sun May 28 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northern Graham County in northwestern Kansas...
* Until 1015 PM CDT.
* At 922 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Lenora, or 11 miles northwest of Hill
City, moving southeast at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Graham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3944 9971 3937 9999 3957 10008 3957 9989
TIME...MOT...LOC 0222Z 328DEG 10KT 3951 9996
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KMK1 follow-up statement
365
WWUS53 KGLD 290239
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
939 PM CDT Sun May 28 2023
KSC065-290249-
/O.CAN.KGLD.TO.W.0042.000000T0000Z-230529T0315Z/
Graham KS-
939 PM CDT Sun May 28 2023
...THE TORNADO WARNING FOR NORTHERN GRAHAM COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 3944 9971 3937 9999 3957 10008 3957 9989
TIME...MOT...LOC 0237Z 328DEG 10KT 3947 9993
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 6:50 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 28, 6:50 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sun May 28 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 155 PM MDT Sun May 28 2023 Across the Tri State region this afternoon, skies continue to vary widely from sunny in some areas down to cloudy skies, but the trend for the past couple hours is a slow clearing one. The cloud cover has held temps in check through the early afternoon with a range from the mid 60s to the mid 70s. Warmest areas currently with most sunshine. The airmass continues to remain moist with dewpts in the mid 50s to lower 60s. Most locales have seen winds been fairly light from the east-southeast. For the remainder of the afternoon hours on into the evening, the main weather concerns again will be on the formation of scattered thunderstorms and their potential for heavy rainfall. Also for today/tonight, with a Marginal Risk for severe wx in place, wind/hail threats are also possible. Currently the cwa will be looking at a couple areas where storms could develop and move into the area. First, there is a surface low south of the cwa with a trough extending eastward southern portions of the area. Storms are firing up south of this trough, which the NAM/HRRR seem to have a decent handle on this. This guidance does bring some of this activity northeast impacting eastern locales through this evening. The other spot will be coming from north central Colorado as a shortwave swings southeast through the area. There are isolated storms already cropping up. Overall, with SPC having the area under a Marginal Risk for severe, we will be looking for hail/wind threats as well as locally heavy rainfall. Storms will be slow moving as with the past few days, so possible training of storms could occur. Areas north of Highway 36 will be most prone due to high soil moisture from current/recent rainfall. Also, with the boundary over the region, land spouts are possible from Greeley to Graham counties. For Monday through Wednesday, models carry and upper ridge through the central/southern Plains during this time. Several shortwaves traverse the northern periphery of the ridge each afternoon/evening, bringing a chance for isolated/scattered storms. With high PWATs each day, still keeping locally heavy rainfall as main threat, but hail/wind can't be ruled out. For temps, highs temperatures expected from Monday into the midweek timeframe will range mainly in the 80s, but some locales could be limited due to afternoon clouds/precipitation. Lows during the extended will range mainly in the 50s with warmest areas east of Highway 25. .LONG TERM...(Thursday through Sunday) Issued at 1258 PM MDT Sun May 28 2023 Another active pattern is expected starting midweek and continuing through next weekend. The long term period will be driven by a negatively tilted trough that will attempt to move in from the Great Basin region while a ridge over the Tri-State area will move north and possibly become a cutoff high pressure system. This set up, which will be slow moving, will generally create an upper level flow pattern from the south for the end of the workweek and a southeasterly pattern over the weekend. As these two features conflict over the Great Plains, multiple shortwaves will form and cause times and areas of increased disturbance for the Tri-State area. Moisture will continue to be plentiful with PWATs generally staying around the 0.9 - 1.2 inch range. Locations in northwest Kansas could see PWATs as high as 1.5 inches. Instability will not be in short supply as southerly winds will keep the region near seasonally average temperatures, around 80 degrees. The limiting factor will once again be the lack of shear. EBWD values for period max out around 25 kts, with values Thursday evening hovering around 10-15 kts. For the storms that do form, and there likely will be a decent amount of them, they will likely be efficient, heavy rain producing storms moving at a fairly slow pace, likely less than 20 kts. All hazards are possible for the storms later this week and over the weekend, with a focus on flooding. High temperatures are expected to slowly cool from Thursday onwards as the LLJ will not be very strong. Low temperatures will stay pretty stable as the extra moisture will allow us to retain heat better. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 547 PM MDT Sun May 28 2023 VFR conditions forecast for the TAFs. Storm activity should remain southwest of KMCK in the short term. Otherwise scattered storm activity may be near both TAF sites around 3-4z from the northwest. Confidence is too low to put a mention in the TAF for storms near the sites at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...JTL
Hazardous weather outlook, May 28, 7:16 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 616 PM MDT Sun May 28 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 616 PM MDT Sun May 28 2023 /716 PM CDT Sun May 28 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Flooding is ongoing across portions of southwest Nebraska, as well as Northwest Kansas north of Highway 36, from heavy rainfall received over the last several days. Please see the latest warning products for the latest updated information. There is a marginal risk for severe thunderstorms this afternoon and evening across the entire area. Storm hazards include wind gusts up to 60 MPH, large hail up to ping-pong ball size, and possible brief tornado or two, as well as the continued risk for flooding from heavy rainfall. The main threat area for tornadoes will be Norton County. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe weather within the region on Monday and Tuesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout next week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Local storm report, May 28, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 10 NNW BOGUE 39.49N 99.75W
05/28/2023 E1.50 INCH GRAHAM KS PUBLIC
RELAYED REPORT OF PING PONG BALL SIZE HAIL
FALLING.
&&
KAKLocal storm report, May 28, 8:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 6 SW NORTON 39.77N 99.97W
05/28/2023 E1.00 INCH NORTON KS TRAINED SPOTTER
SPOTTER REPORTED A MIX OF HAIL FROM PEA TO A
FEW QUARTERS IN SIZE. MULTIPLE REPORTS OF
HAIL ACCUMULATING AROUND 3 TO 6 INCHES ON
ROADWAYS.
&&
KAKLocal storm report, May 28, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 9 SSE EDMOND 39.50N 99.78W
05/28/2023 E1.75 INCH GRAHAM KS PUBLIC
RELAYED REPORT OF HAIL UP TO GOLF BALL IN
SIZE. TIME ESTIMATED FROM RADAR.
&&
KAKLocal storm report, May 28, 8:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 NW EDMOND 39.67N 99.87W
05/28/2023 NORTON KS TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD WITH VIDEO.
&&
KAKLocal storm report, May 28, 8:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 4 E REAGER 39.83N 100.02W
05/28/2023 NORTON KS LAW ENFORCEMENT
FLOODING REPORTED ON HIGHWAY 383.
&&
KAKSpecial weather statement, May 28, 9:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM CDT Sun May 28 2023
KSZ004-016-290300-
Norton KS-Graham KS-
902 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of southern Norton and
northern Graham Counties through 1000 PM CDT...
At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenora, or 16 miles northwest of Hill City, moving southeast at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Norton and
northern Graham Counties, including the following locations...
Densmore and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 10009 3965 10014 3972 9965 3969 9963
3957 9963 3957 9960 3947 9960
TIME...MOT...LOC 0202Z 325DEG 12KT 3958 10000
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 54 min |
| May 28, 7:22 PM CDT | Tornado Warning | GLD | Norton | 38 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 69 min |
| May 28, 8:01 PM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 28, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 16 min |
| May 28, 8:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 8:36 PM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 14 hr |
| May 28, 9:02 PM CDT | Special Weather Statement | GLD | Graham | 58 min |
| May 28, 11:11 PM CDT | Areal Flood Warning | GLD | Graham | 8 hr |
| May 29, 5:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.